Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 11:24 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 11:24 PM MST (06:24 UTC)
- Expired
- Jul 19, 2017, 2:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 138 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
639 WGUS55 KFGZ 190624 FFWFGZ AZC005-190930- /O.NEW.KFGZ.FF.W.0033.170719T0624Z-170719T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1124 PM MST TUE JUL 18 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 230 AM MST * At 1123 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lees Ferry, Marble Canyon and Waterholes Canyon. This includes the following highways... U.S. Highway 89 between mile markers 534 and 544. U.S. Highway 89A between mile markers 531 and 542. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3681 11144 3671 11164 3700 11188 3700 11160 $$ Suk
1 follow-up statement
648 WGUS75 KFGZ 190921 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 221 AM MST WED JUL 19 2017 AZC005-190930- /O.EXP.KFGZ.FF.W.0033.000000T0000Z-170719T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 221 AM MST WED JUL 19 2017 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 230 AM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3681 11144 3671 11164 3700 11188 3700 11160 $$ Suk
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 18, 9:36 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 936 PM MST Tue Jul 18 2017 .SYNOPSIS...Deep moisture and an area of low pressure over western Texas moving west will bring numerous showers and thunderstorms to northern and central Arizona through mid-week. Heavy rainfall from the stronger storms will be capable of producing flash flooding at least through Wednesday evening. && .DISCUSSION...Ongoing convection with embedded strong storms and heavy rain continuing over the CWA this evening. Mesoanalysis suggests that mixed layer CAPE has come down significantly over the past couple hours (down to 500-1000 now), and this is reflected in the decrease in overall intensity of the storms. Embedded cores, however, are still producing heavy rain. Observed rainfall rates (some much greater than radar est) suggest tropical drop distributions, consistent with this very moist airmass. Anticipate that convection will slowly decrease later this evening, with scattered to numerous storms continuing through the night primarily over the western part of the CWA (aided by the easterly wave working across the state). Have updated the grids to reflect current and forecast precip trends. && .PREV DISCUSSION /325 PM MST/...Very moist atmosphere and approaching easterly waves have produced numerous showers and thunderstorms across northern Arizona this afternoon. Heavy to very heavy rain and over an inch diameter hail has been observed (via radar). Very active afternoon! Deep moisture will remain over the area through Wednesday evening. The easterly flow across Texas and New Mexico will continue to bring instability over Arizona. Both the HRRR and NAM show the development of an MCS over Yavapai County or northwestern Coconino County tonight into Wednesday. While models have some timing and location differences concerning the actual placement of this event all operation models are leaning towards this solution; with the higher resolution models concurring that a mesoscale convective system is anticipated to develop and move across the high country in the overnight hours. Current Flash Flood Watch is out through Wednesday evening to cover this activity. On Thursday a slight decrease in moisture aloft is expected to move into the area allowing for a slightly less active day for convective thunderstorm development. Some storms are still expected to form, however they should be more widely scatter than their counterparts from the previous few days. This respite will not last long with models suggesting that a reinforcing surge of moisture will move back into the area from the New Mexico border Friday and lasting into next week. && .AVIATION...For the 06Z package...Widespread SHRA/TSRA and MVFR conditions will continue this evening...with coverage decreasing after 08Z. Another active day is expected on Wed with storms again increasing in coverage after 17Z on Wednesday, most numerous along and north of the Mogollon Rim with isolated IFR in +RA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. Convective activity should continue overnight tonight as an upper level disturbance moves through northern Arizona. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday evening FOR AZZ004>018- 037>040. && PUBLIC...BAK AVIATION...ET/BAK FIRE WX...BAK For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 133 PM MST Tue Jul 18 2017 AZZ004>018-037>040-190430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 133 PM MST Tue Jul 18 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect for northern Arizona this afternoon through Wednesday evening. Showers and thunderstorms will develop and generally move westward. Showers and thunderstorms are expected to continue overnight across northern arizona. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood watch will continue into Wednesday evening. Models suggest a slight drying trend could be possible by later this week depending on the movement of the high pressure ridge aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 18, 7:06 PM MST, 4 hours 18 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 706 PM MST TUE JUL 18 2017 AZZ012-015-016-190300- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 706 PM MST TUE JUL 18 2017 ...STRONG GUST FRONT AND TORRENTIAL RAINFALL MOVING WEST ALONG I-40 EAST OF FLAGSTAFF... At 700 PM MST, National Weather Service Doppler radar was tracking a squall line and associated strong thunderstorm 18 miles west of Winslow, moving west at 30 mph. Winds in excess of 40 mph will be possible with this storm. Torrential rainfall will be possible with this storm. Locations impacted include... Flagstaff, Angell, Flagstaff Mall, Walnut Canyon National Monument, Timberline, Hutchison Acres, Twin Arrows, Cosnino, Two Guns, Winona, Doney Park, Rimmy Jims, Meteor Crater, Dairy Springs Campground, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors Center, Pinegrove Campground, Lake View Campground and Upper Lake Mary Boat Ramps. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3528 11096 3501 11093 3494 11163 3534 11160 TIME...MOT...LOC 0204Z 074DEG 24KT 3511 11101
Local storm report, Jul 18, 7:58 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
758 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 SSE DEWEY-HUMBOLDT 34.50N 112.23W
07/18/2017 YAVAPAI AZ COUNTY OFFICIAL
RAPID 4 FOOT RISE ON AGUA FRIA RIVER AT
HUMBOLDT.
&&
JJLocal storm report, Jul 18, 9:32 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
932 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 4 W SNOWFLAKE 34.51N 110.15W
07/18/2017 NAVAJO AZ LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS FLOODED ROADWAY AT
FREEMAN HOLLOW CLOSED AND MANHOLE COVERS
COMING UP. PUBLIC REPORTS FLOOD WATERS
ENTERED PROPERTY.
&&
ETLocal storm report, Jul 18, 9:44 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 SSE SLIDE ROCK 34.94N 111.75W
07/18/2017 COCONINO AZ LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS BOULDERS ON 89A.
WATER DEPTH UNKNOWN. SPOTTER REPORTS FLOODED
ROADWAYS 89A AND DRY CREEK RD 6-8 IN
ESTIMATED IN ROAD.
&&
ETLocal storm report, Jul 18, 9:48 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
948 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL TAYLOR 34.45N 110.11W
07/18/2017 E0.75 INCH NAVAJO AZ TRAINED SPOTTER
SPOTTER REPORTS PENNY SIZE HAIL 0.75" IN
TAYLOR.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 5:11 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 18, 5:15 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 7:06 PM MST | Special Weather Statement | FGZ | 54 min | |
| Jul 18, 8:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 118 min |
| Jul 18, 10:47 PM MST | Areal Flood Advisory | FGZ | Yavapai | 8 hr |
| Jul 19, 1:28 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 11:49 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 12:05 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 12:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 1:31 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 19, 4:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.